Alert archive / Michigan / River Flood Warnings in 2020
River Flood Warning 78, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 19, 2020, 10:58 AM EDT for Elkhart County, Indiana; Cass County, Saint Joseph County, Michigan. It took effect at May 19, 2020, 5:44 PM EDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 10:58 AM EDT (14:58 UTC)
- In effect from
- May 19, 2020, 5:44 PM EDT
- Expired
- May 24, 2020, 10:42 AM EDT
- In force
- 5 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at Mottville (MOTM4). The gauge peaked at 8.62 ft at May 21, 2020, 1:00 AM EDT.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04099000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 19, 7:38 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 19, 7:38 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
738 AM EDT Tue May 19 2020
.SYNOPSIS...
Issued at 409 AM EDT Tue May 19 2020
An upper low was over southern Illinois near Mt Vernon and was
drifting south. The system will bring another round of moderate to
occasionally heavy rain at times today to much of the forecast
area. Additional rises on rivers already in flood are expected.
Rain chances will greatly diminish tonight, although chilly highs
from 60 to 65 are expect today and Wednesday. Much warmer weather
is ahead this holiday weekend with chances for storms and highs
in the lower to mid 80s.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 409 AM EDT Tue May 19 2020
An upper low was over southern Illinois near Mt Vernon and was
drifting south. There was still a fairly good large scale flow of
moisture into this system over much of Ohio where large scale
flooding was occurring. Rainfall amounts just east of the
forecast area totaled nearly 2 inches on the other side of Findley
since yesterday evening. The latest radar and observations showed
another band of moderate to occasionally heavy rain was south of
Lima early this morning. This area should continue to more
northwest and spread over much of the forecast area early today.
Given the recent heavy rainfall, rises on rivers that are already
flooded are expected. Rain should diminish tonight with lingering
rain ending Wednesday. Conditions will remain cool today through
Wednesday with highs around 60 to 65 both days.
&&
.LONG TERM...(Wednesday Night through Monday)
Issued at 409 AM EDT Tue May 19 2020
An upper level ridge will build north of the Ohio River and bring
much warmer weather through the holiday weekend. There is solid
model agreement with temperatures above normal from around 80 to
85 all three days through Monday. For the second day in a row, it
looks like rain chances advertised by the model blend are too
high given the extent of an upper level ridge over the area. Some
energy in the form of disturbances from an upstream trof should
bring some storm chances the transition to more of a late
afternoon/evening late spring diurnal shower/storm scenario.
However, kept shower/storm chances limited to 40 percent given the
propensity of the blend to inflate rain chances late in the
forecast period in this type of pattern.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 733 AM EDT Tue May 19 2020
Slow moving upper level low will continue to keep LIFR/IFR
conditions in place this morning. This upper low will sag
southward into this evening which will eventually lessen chances
for light rain and improve cigs to MVFR/VFR tonight. The
combination of associated sfc low pressure across the Ohio Valley
and broad anticyclone across eastern Canada will keep a stout
easterly flow in place today. Gusts should drop off some this
evening, but terminals may maintain easterly gusts to 20 knots
into this evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory until 3 PM CDT this afternoon for
INZ003.
MI...Lakeshore Flood Advisory until 4 PM EDT this afternoon for
MIZ077.
OH...NONE.
LM...Dense Fog Advisory until 8 AM EDT this morning for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 19, 5:53 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 553 AM EDT Tue May 19 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-201000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 553 AM EDT Tue May 19 2020 /453 AM CDT Tue May 19 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. River flooding will continue. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River flooding will continue Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-201000- La Porte-Berrien- 553 AM EDT Tue May 19 2020 /453 AM CDT Tue May 19 2020/ ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-201000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 553 AM EDT Tue May 19 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 19, 6:41 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HEAVY RAIN OTTAWA 41.02N 84.04W
05/19/2020 M4.00 INCH PUTNAM OH PUBLIC
EVENT TOTAL RAINFALL SINCE EARLY SUNDAY.
&&Local storm report, May 19, 6:48 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HEAVY RAIN OTTAWA 41.02N 84.04W
05/19/2020 M3.55 INCH PUTNAM OH PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
OTTAWA. EVENT TOTAL RAINFALL SINCE EARLY
SUNDAY.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:53 AM EDT | River Flood Warning | IWX | Allen | 49 hr |
| May 19, 4:09 AM EDT | Lakeshore Flood Advisory | IWX | 42 hr | |
| May 19, 8:43 AM EDT | River Flood Warning | IWX | Allen | 65 hr |
| May 19, 10:58 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 71 hr |
| May 19, 10:58 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| May 19, 1:53 AM EDT | River Flood Warning | IWX | Defiance, Henry | 4 days |
| May 19, 1:53 AM EDT | River Flood Warning | IWX | Henry | 57 hr |
| May 19, 10:58 AM EDT | River Flood Warning | IWX | Putnam | 55 hr |
| May 19, 11:21 AM EDT | River Flood Warning | IWX | Allen, Paulding, Putnam | 3 days |
| May 19, 11:21 AM EDT | River Flood Warning | IWX | Defiance | 3 days |
Nearby
River Flood Warnings in Michigan, 2020River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.